Texas, 2008Flash Flood in Texas, September 9, 2008
September 9, 2008 · NWS MAF · 1 event in 1 county or zone
A shortwave trough embedded within a broader upper level trough translated from Mexico into southwest Texas. This, combined with tropical like moisture profiles, resulted in areas of heavy rainfall and isolated convection developing during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough embedded within a broader upper level trough translated from Mexico into southwest Texas. This, combined with tropical like moisture profiles, resulted in areas of heavy rainfall and isolated convection developing during the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 8, 11:47 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 8, 11:47 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 AM CDT TUE SEP 9 2008
.DISCUSSION...
UPDATED FOR 06Z AVIATION.
&&
.AVIATION...
A COLD FRONT WILL CONTINUE TO PROGRESS SOUTHWARD ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO OVERNIGHT. NORTHEAST WINDS OF 10 TO 15
KNOTS WILL CONTINUE ACROSS ALL TAF SITES FOR THE REST OF TONIGHT
INTO THE MORNING. MVFR TO IFR CEILINGS WILL CONTINUE TO FILL IN
BEHIND THE FRONT...AND WILL LIKELY REMAIN IN PLACE THROUGH EARLY
TUESDAY AFTERNOON. SOME BREAKS IN THE MVFR CEILINGS ARE POSSIBLE
DURING THE AFTERNOON. THERE IS ALSO A GOOD CHANCE OF SHOWERS AND A
FEW THUNDERSTORMS FOR THE NEXT 24 HOURS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
21
Hazardous weather outlook, Sep 8, 12:48 PM CST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT MON SEP 8 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT MON SEP 8 2008 /1248 PM MDT MON SEP 8 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE TODAY AND
TONIGHT ACROSS THE REGION. THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL...BRIEF GUSTY WINDS AND CLOUD
TO GROUND LIGHTNING. LOCALIZED FLOODING WILL BE POSSIBLE.
RIVER LEVELS ALONG THE RIO GRANDE CONTINUE TO RISE MONDAY
AFTERNOON. RELEASES OUT OF LUIS LEON RESERVOIR ARE EXPECTED TO
CONTINUE OVERNIGHT WITH MANY LOCATIONS ALONG THE RIO GRANDE
EXPECTED TO BE ABOVE FLOOD STAGE WITH MINOR TO MAJOR FLOODING
EXPECTED. USE EXTREME CAUTION NEAR THE RIO GRANDE WHILE RIVER
LEVELS ARE HIGH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DAILY THROUGH THE
END OF THE WEEK. LOCALLY HEAVY RAINFALL WITH LOCALIZED FLOODING WILL
BE THE MAIN CONCERN WITH THE STRONGEST STORMS. INDICATIONS ARE
THAT THURSDAY APPEARS TO BE THE BEST DAY THIS WEEK FOR THE
HEAVIEST RAINFALL.
RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED
OR RISE THROUGH THE WEEK DUE TO WATER RELEASES FROM THE LUIS
LEON RESERVOIR. MANY LOCATIONS ALONG THE RIO GRANDE ARE EXPECTED
TO BE ABOVE FLOOD STAGE WITH MINOR TO MAJOR FLOODING EXPECTED. USE
EXTREME CAUTION NEAR THE RIO GRANDE WHILE RIVER LEVELS ARE HIGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 8, 9:47 PM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1047 PM CDT MON SEP 8 2008
TXZ075-090415-
PECOS-
1047 PM CDT MON SEP 8 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.
AT 1047 PM CDT...A STRONG THUNDERSTORM WITH GUSTY WINDS UP TO 50 MPH
WAS LOCATED OVER CENTRAL PECOS COUNTY AND MOVING SOUTHWEST AT 6 MPH.
MOTORISTS TRAVELING ALONG U.S. HIGHWAY 385 BETWEEN MILE MARKERS
410 AND 418 WILL LIKELY BE IMPACTED BY THIS STORM AND SHOULD USE
CAUTION WHEN DRIVING ALONG THIS HIGHWAY.
WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE.
GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Flash Flood, Brewster
- When
- September 9, 2:25 AM CST to 4:25 AM CST
- Where
- Brewster County, Alpine to 1.66 mi NNE of Alpine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.370, -103.670
At 0225 CST, Local law enforcement in Alpine reported 2 feet of water flowing across U.S. Highway 90 on the west side of Alpine. They also reported several creek crossings closed in and around Alpine.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, September 9 to 10, 2008$27 million · EF1 · 8 events
- Hail and Damaging Winds in New Jersey, September 9, 2008$132,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Arizona, September 9, 2008$140,000 · 1 in hail · 3 events
- Damaging Winds in Massachusetts, September 9, 2008$68,000 · 50 kt wind · 13 events
- Flash Flooding in North Carolina, September 9 to 10, 2008$25,000 · 4 events
- Damaging Winds in Connecticut, September 9, 2008$19,000 · 50 kt wind · 4 events
- Flash Flood in Mississippi, September 9, 2008$21,000 · 1 event
- Lightning Strikes in New Hampshire, September 9, 2008$13,000 · 2 events
- Storm Surge and Heavy Rain in Florida, September 9 to 11, 20084 events
- Damaging Winds in Pennsylvania, September 9, 200852 kt wind · 4 events
- Flash Flooding in New Jersey, September 9, 20084 events
- Hail and Damaging Wind in Pennsylvania, September 9, 200850 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133971.